Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 141, NWS Omaha, NE

June 17, 2011Dodge County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2011, 7:55 PM CDT for Dodge County, Saunders County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2011, 7:55 PM CDT (00:55 UTC)
Expired
Jun 17, 2011, 8:45 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:09 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:12 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 17, 3:12 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 17 2011

.SHORT TERM...TONIGHT THROUGH MONDAY.

SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL
STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO
LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY.

PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID
LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY.
EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE
COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON
SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH
OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY
SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS
WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED
LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL
FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT
SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL
JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY
DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY
DEPENDANT ON THE LOCATION OF THE BOUNDARY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE
OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION.
THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS
FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH
PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY
POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION
RETURNS TO THE WESTERN HIGH PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO
KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY
23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT
THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 4:15 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI JUN 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD
FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS
AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD
OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS
THROUGH THE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME
FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR
SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR
AREA.

FOBERT

In the hours before

Local storm report, Jun 17, 6:54 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     2 W FREMONT             41.44N 96.53W
06/17/2011                   DODGE              NE   NWS EMPLOYEE

            NUMEROUS FUNNEL CLOUD REPORTS WEST OF FREMONT AND ANOTHER
            POSSIBLY NORTH OF CEDAR BLUFFS.

&&

RCHERMOK
Local storm report, Jun 17, 7:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
06/17/2011  M1.75 INCH       SAUNDERS           NE   PUBLIC

0736 PM     HAIL             1 NW FREMONT            41.45N 96.51W
06/17/2011  M1.00 INCH       DODGE              NE   LAW ENFORCEMENT

&&

RCHERMOK
Local storm report, Jun 17, 7:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 N CEDAR BLUFFS        41.41N 96.61W
06/17/2011  M1.75 INCH       SAUNDERS           NE   PUBLIC

&&

RCHERMOK
Local storm report, Jun 17, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             FREMONT                 41.44N 96.49W
06/17/2011  M0.88 INCH       DODGE              NE   EMERGENCY MNGR

            DIME AND NICKEL SIZE HAIL WEST SIDE OF TOWN.

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:22 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders38 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge38 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders31 min
Jun 17, 9:03 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
Jun 17, 9:44 PM CDTSevere Thunderstorm WarningOAXSaunders15 min
Jun 17, 8:15 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby45 min
Jun 18, 10:12 AM CDTAreal Flood AdvisoryOAXShelby3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.